Alert archive / Washington / Gale Warnings in 2014
Gale Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Jan 5, 2014, 4:45 PM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2014, 4:45 PM PST (00:45 UTC)
- Expired
- Jan 6, 2014, 12:00 AM PST
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
447 WHUS76 KSEW 060045 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 445 PM PST SUN JAN 5 2014 PZZ130-150-060845- /O.UPG.KSEW.SC.Y.0003.000000T0000Z-140106T2000Z/ /O.NEW.KSEW.GL.W.0002.140106T0045Z-140106T0600Z/ /O.NEW.KSEW.SC.Y.0004.140106T0600Z-140106T2000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- 445 PM PST SUN JAN 5 2014 ...GALE WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON PST MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 10 PM THIS EVENING TO NOON PST MONDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WIND...EAST WIND 20 TO 35 KNOTS EASING TO 15 TO 30 KNOTS LATE THIS EVENING. * WAVES...WIND WAVES 3 TO 6 FEET. WEST SWELL 3 FEET COMBINED WITH THE WIND WAVES WILL MAKE THE SEA STATE RATHER CHOPPY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
986 WHUS76 KSEW 060500 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 900 PM PST SUN JAN 5 2014 PZZ130-150-061300- /O.EXT.KSEW.GL.W.0002.000000T0000Z-140106T0800Z/ /O.EXT.KSEW.SC.Y.0004.140106T0800Z-140106T2000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- 900 PM PST SUN JAN 5 2014 ...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST MONDAY... * WIND...EAST WIND 25 TO 35 KNOTS EASING TO 15 TO 30 KNOTS AFTER MIDNIGHT TONIGHT. * WAVES...WIND WAVES 3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
029 WHUS76 KSEW 060819 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1219 AM PST MON JAN 6 2014 PZZ130-150-061630- /O.EXP.KSEW.GL.W.0002.000000T0000Z-140106T0800Z/ /O.UPG.KSEW.SC.Y.0004.000000T0000Z-140106T2000Z/ /O.NEW.KSEW.GL.W.0003.140106T0819Z-140106T1700Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- 1219 AM PST MON JAN 6 2014 ...GALE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WIND...EAST WIND 25 TO 35 KNOTS. * WAVES...WIND WAVES 4 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 5, 2:50 PM PST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 5, 2:50 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
250 PM PST SUN JAN 5 2014
.SYNOPSIS...AN UPPER RIDGE OVER THE AREA WILL MOVE INLAND MONDAY...
AND A WEAK FRONTAL SYSTEM WILL MOVE THROUGH WESTERN WASHINGTON
MONDAY NIGHT AND TUESDAY. THERE WILL BE RAIN AT TIMES WEDNESDAY
THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE REGION
IN QUICK SUCCESSION.
&&
.SHORT TERM...AN UPPER LEVEL RIDGE WILL BE OVERHEAD TONIGHT. SKIES
WILL BE MOSTLY CLEAR WITH SOME CIRRUS AT TIMES...ALLOWING LOWS TO
FALL INTO THE 20S MANY AREAS. THERE SHOULD BE SOME FOG AGAIN TOWARDS
MORNING OVER THE CENTRAL AND SOUTH INTERIOR. BREEZY EAST WINDS NEAR
THE CASCADE FOOTHILLS WILL EASE MONDAY MORNING AS OFFSHORE FLOW
RELAXES.
THE UPPER LEVEL RIDGE WILL SHIFT INLAND ON MONDAY WITH LOW LEVEL
FLOW TURNING SOUTHERLY. MODELS HAVE BEEN FAIRLY CONSISTENT SHOWING
THE LEADING EDGE OF A WEAK FRONT REACHING THE COAST LATE IN THE
DAY...WITH A LITTLE LIGHT RAIN SPREADING OVER THE ENTIRE AREA MONDAY
NIGHT. THIS SYSTEM WILL SLOWLY DRAG THROUGH THE AREA ON TUESDAY WITH
RAIN LIKELY THROUGH THE DAY.
A STRONGER FRONTAL SYSTEM IS EXPECTED TO MOVE ONSHORE WEDNESDAY
AFTERNOON OR EVENING. THE GFS IS FASTER COMPARED TO THE ECMWF BUT
EITHER WAY IT LOOKS LIKE A RAINY PERIOD. THIS FRONT WILL LIKELY
BRING SOME BREEZY SOUTHERLY WINDS TO PARTS OF THE FORECAST AREA. THE
MOUNTAINS ABOVE 4000 FEET WILL PICK UP A SEVERAL INCHES OF SNOW
WEDNESDAY AND WEDNESDAY NIGHT. SCHNEIDER
.LONG TERM...WESTERN WASHINGTON WILL LIKELY BE IN BETWEEN FRONTS FOR
AT LEAST PART OF THURSDAY FOR A RELATIVE LULL IN THE WET PATTERN BUT
IT IS HARD TO SAY IT WILL BE ENTIRELY DRY WITH MOIST ONSHORE FLOW
CONTINUING.
ANOTHER FRONTAL SYSTEM SHOULD SPREAD RAIN ACROSS THE AREA AGAIN
THURSDAY NIGHT OR FRIDAY. MODELS ARE NOT IN VERY GOOD AGREEMENT WITH
THE TIMING OR DETAILS. YET ANOTHER SYSTEM COULD AFFECT THE AREA
FRIDAY NIGHT OR SATURDAY BUT CONFIDENCE IS EVEN LOWER ON THE
DETAILS. THE ECMWF ACTUALLY DRIES THINGS OUT AFTER A RAINY FRIDAY
NIGHT WITH A BAGGY...A RELATIVELY DRY...UPPER TROUGH SETTING OVER
THE AREA SATURDAY. MEANWHILE...THE GFS BRINGS A VERY WET AND WINDY
SYSTEM THROUGH THE AREA ON SATURDAY. THE GFS SOLUTION IS A NEW
WRINKLE AND LOOKS OVERDONE. SCHNEIDER
&&
.HYDROLOGY...FLOODING IS NOT EXPECTED DURING THE NEXT 7 DAYS.
&&
.AVIATION...A STRONG HIGH AMPLITUDE UPPER LEVEL RIDGE NEAR THE WA
COAST AT 22Z WILL GRADUALLY WEAKEN LATE TONIGHT AND MONDAY AS IT
MOVES OVER E WA 00Z TUESDAY. A LARGE SURFACE RIDGE CENTERED OVER THE
NORTHERN ROCKIES AND EXTENDING OVER E WA WILL MAINTAIN DRY LOW LEVEL
OFFSHORE FLOW OVER W WA.
THE AIR MASS OVER W WA IS DRY EXCEPT THERE IS STILL ENOUGH LOW LEVEL
MOISTURE AVAILABLE FOR SOME PATCHES OF FOG AND IFR STRATUS LATE
TONIGHT AND MONDAY MORNING. LATEST HRRR GUIDANCE ONLY HAS SOME FOG
OVER THE SW INTERIOR AROUND KTCM-KOLM...BUT CONDITIONS MAY BE MORE
SIMILAR TO THIS MORNING. IT IS STILL POSSIBLE FOR UPSLOPE STRATUS TO
FORM AROUND KCLM MONDAY MORNING.
KSEA...THE AIR MASS REMAINS JUST AS DRY AS 24 HOURS AGO WHICH MEANS
THERE IS STILL A SMALL CHANCE THAT FOG WILL REFORM AT KSEA LATE
TONIGHT. COULD GO EITHER WAY BUT I WILL TAKE THE CONSERVATIVE
APPROACH AND INCLUDE FOG FROM 10Z-17Z. OTHERWISE JUST CIRRUS
OVERHEAD AND NE SURFACE WINDS 4-8KT. KAM
&&
.MARINE...THE SURFACE RIDGE TO THE E WILL MAINTAIN E-NE OFFSHORE
FLOW ACROSS W WA THROUGH MONDAY MORNING. THE FLOW IS STRONG ENOUGH
FOR SCA WINDS AT THE W ENTRANCE TO THE STRAIT AND THE ADJOINING
COASTAL WATERS. THE UIL-BLI PRESSURE GRADIENT HAS BEEN PRETTY STEADY
BETWEEN -4.0 MB AND -4.5 MB AND WINDS FROM TATOOSH ISLAND AND THE
NEAH BAY BUOY HAVE BEEN STEADY BETWEEN 25-30KT...SO I WILL STICK
WITH A SCA FOR TONIGHT AND MONDAY MORNING. MODEL GUIDANCE INDICATES
EASTERLY PRESSURE GRADIENTS SHOULD BE WEAKENING OVERNIGHT.
A WEAK PACIFIC FRONT WILL REACH THE AREA MONDAY NIGHT. GFS/ECMWF
AGREE ON TIMING BUT THE GFS IS SLIGHTLY STRONGER WITH THE WINDS.
FORECASTS ARE BASED ON THE 12Z WRF-GFS WHICH ENDS UP BEING A
COMPROMISE BETWEEN THE OTHER TWO MODELS. A SERIES OF FRONTAL SYSTEMS
WILL REACH THE AREA FROM WEDNESDAY ONWARD BUT THE GFS AND ECMWF DO
NOT AGREE ON EITHER STRENGTH OR TIMING OF THE INDIVIDUAL SYSTEMS.
KAM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY WEST ENTRANCE OF THE STRAIT OF JUAN
DE FUCA AND COASTAL ZONE PZZ150.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 4:45 PM PST | Small Craft Advisory | SEW | 8 hr | |
| Jan 6, 12:19 AM PST | Gale Warning | SEW | 9 hr | |
| Jan 6, 9:06 AM PST | Small Craft Advisory | SEW | 5 hr | |
| Jan 6, 9:06 AM PST | Small Craft Advisory | SEW | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.